The Saskatchewan coroner service issued a warning on Thursday morning about the danger of illicit street drugs after four suspected drug-related deaths in Regina since Feb. 14.
High levels of xylazine in combination with fentanyl, acetyl fentanyl and methamphetamine were indicated during preliminary toxicology in these deaths.
Chief coroner Clive Weighill said this is a fatal combination of drugs.
“Anyone who uses street drugs like these is at a much higher risk of overdose, especially when they are combining drugs like these together,” Weighill said in a news release.
The coroners service said xylazine is usually used by veterinarians to sedate large animals. Effects of the drug include central nervous system depression, blurred vision, disorientation, dizziness and drowsiness.
When xylazine is combined with other opioids, combined risks include respiratory depression causing slowed breathing and dangerously lowered blood pressure and heart rate.
Saskatchewan residents can receive a free take-home naloxone kit as well as training on how to use it by visiting the province’s website or calling HealthLine 811 to find a program in their area.
Provincial government officials said naloxone would not be effective against xylazine, which is not an opioid, however in an overdose situation, it may reverse the effects of opioids that are combined with xylazine.
Officials also warned that while naloxone typically reverses the effects of an opioid overdose temporarily, immediate medical attention is still needed. Residents are asked to call 911 immediately if an overdose is suspected.
The province has also updated its confirmed and suspected drug toxicity deaths for 2021. From Jan. 1 to Feb. 28 there were 65 suspected and 10 confirmed drug-related deaths. In 2020, there were 233 confirmed and 112 suspected drug-related deaths.
© 2021 Global News, a division of Corus Entertainment Inc.
View original article here Source